Alert archive / Colorado / Flash Flood Warnings in 2001

Flash Flood Warning 24, NWS Denver/Boulder, CO

August 13, 2001Washington County, Colorado

NWS Denver/Boulder, CO issued this flash flood warning at Aug 13, 2001, 9:35 PM MDT for Washington County, Colorado. It was in force for 85 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties.

The facts

Issued
Aug 13, 2001, 9:35 PM MDT (03:35 UTC)
Expired
Aug 13, 2001, 11:00 PM MDT
In force
85 min
Issued by
NWS Denver/Boulder, CO
Area
Whole counties; the outline is the Mesonet’s reconstruction

County Washington County, CO

The radar

The Goodland radar (KGLD), 124 km from the middle of the area, began a volume at 03:37 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

N. Platte/Lee Bi, NE (KLBF), launched 00:00Z, 3.6 hours before the alert went out and 257 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, N. Platte/Lee Bi, NE at 00:00Z on 2001-08-14Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1376 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, N. Platte/Lee Bi, NE at 00:00Z on 2001-08-14The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 51 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1376 J/kg
Mixed-layer CIN
-26 J/kg
Mixed-layer LCL
1433 m above ground
0-6 km bulk shear
35 kt
0-1 km storm-relative helicity
51 m²/s²
0-3 km storm-relative helicity
186 m²/s²
Significant tornado parameter
0.3
Supercell composite
5.8

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS55 KBOU 140337
FFWDEN
COC121-140500-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE DENVER CO
935 PM MDT MON AUG 13 2001

THE NATIONAL WEATHER SERVICE IN DENVER HAS EXTENDED THE

* FLASH FLOOD WARNING FOR...
  SOUTHEAST WASHINGTON COUNTY IN NORTHEAST COLORADO

* UNTIL 1100 PM MDT

* AT 930 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED   
  THE RAIN HAD ENDED OVER SOUTHEAST WASHINGTON COUNTY.  THE PUBLIC   
  REPORTED FROM 5 TO 7 INCHES OF RAIN HAD FALLEN SINCE 6 PM NEAR     
  ARICKAREE SCHOOL.   

LOCATIONS IN THE WARNING INCLUDE...BUT ARE NOT LIMITED TO...ARICKAREE
SCHOOL.

A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING.  
ALTHOUGH THE RAIN HAS ENDED WIDEPSREAD FLOODING MAY STILL OCCUR IN 
THE ARICKAREE SCHOOL AREA ALONG SMALL CREEKS AND STREAMS...COUNTRY 
ROADS...NORMALLY DRY WASHES AND ARROYOS...AS WELL AS FARMLAND ALONG 
THE BANKS OF CREEKS AND STREAMS.

DO NOT ATTEMPT TO CROSS SWIFTLY FLOWING WATERS OR WATERS OF UNKNOWN 
DEPTH BY FOOT OR BY AUTOMOBILE. IF YOUR VEHICLE STALLS ABANDON IT 
IMMEDIATELY AND SEEK HIGHER GROUND.

LAT...LON 3984 10315 3962 10318 3964 10293 3987 10286

KLEYLA

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Denver/Boulder, CO wrote its last area forecast discussion before this flash flood warning went out at Aug 13, 2:45 PM MDT, 6 hours 50 minutes earlier.

Area forecast discussion, Aug 13, 2:45 PM MDT, 6 hours 50 minutes before
NORTHEAST AND NORTH CENTRAL COLORADO AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DENVER COLORADO
245 PM MDT MON AUG 13 2001

A NICE DENVER CYCLONE CONVERGENCE ZONE DVLPD LATE THIS MRNG AND
STORMS HAVE QUICKLY FORMED ALONG IT AIDED BY A SURGE OF 60 DEG
DWPOINT AIR FM THE SE THAT ALSO ARRIVED THIS MRNG.  MNWHL UPR LVL
FORCING ASSOC WITH A NEWARD MOVING CIRC NOW IN SRN UT IS ALSO
REACHING THE AREA.  A BIG QSTN FOR TNGT WILL BE THE EXTEND AND
LONGEVITY OF CONVECTIVE ACTIVITY BOTH MTNS AND PLAINS.  THE SYSTEM
APCHG FM UT IS FAIRLY COMPLEX WITH ANOTHER WAVE LOCATED IN WY.  WITH
THE HI MSTR IN PLACE ANY FORCING SHD LEAD TO MORE DVLPMNT ON THE
PLAINS...GIVEN THAT A NEW LINE IS NOW FORMING NEAR AKO APRS
CONVECTIVE TEMP SHD NOT BE A PROBLEM.  WILL GO FAIRLY HI WITH POPS
AND KEEP ACTIVITY GOING PROB ALL NGT SOME PRTNS OF THE PLAINS SINCE
THE MESOETA STILL SHOWS THE TROF AXIS W OF FRONT RANGE BY MRNG.

THIS ALL BEGINS A BIG TRANSITION FM THE CRNT SITN WITH THE UPR LVL
RIDGE RIGHT OVER US AND AN ACTIVE MONSOON TO ONE WHERE WE WILL BE
UNDER BROAD NWLY FLOW ALOFT WCH WILL SUPPRESS THE MONSOON ACTIVITY
WAY FAR SOUTH BEGINNING ON TUE AS THE TROF NOW IN UT PASSES...WCH
SHD BE ARND NOON NEAR THE FNT RANGE THEN DURING THE AFTN OVER THE
PLAINS.  NOT A SIMPLE PATTERN BHND THE WAVE THO...THERE IS A
SHORTWAVE NOW ENTERING NRN CALIF THAT MOVES QUICKLY E TO APCH AREA
BY TUE AFTN OVR MTNS THEN OVR PLAINS BY EVNG.  AVN HANDLES THIS MORE
AS ONE FEATURE COMPARED TO THE ETA WCH MAY EXPLAIN ITS HIGHER PCPN
FOR TUE AFTN OVR THE NRN MTNS.  AT ANY RATE A TOUGH DAY TO CALL FOR
TUE...NWLY FLOW WILL BE DVLPG AND PUSHING OUT ONTO THE PLAINS AT
LEAST ABV THE SFC BUT ENUF MSTR ARND AND UNCERTAINTIES ABOUT THE SFC
PATTERN SO WILL KEEP AT LEAST SCT ACTIVITY THERE.  IN MTNS ENUF MSTR
FOR SHWRS ANY TIME OF THE DAY WITH WDLY SCT TSTMS IN THE AFTN.  BY
WED ANY UPR LVL FEATURES WILL COME OUT OF THE NW AND MDLS INDC ONE
PSBL DURING THE AFTN...SO AGAIN WITH ENUF MSTR NW FLOW CAN BE
INTERESTING...WDLY TO SCT TYPE POPS THO SFC PATTERN NOT PARTICULARLY
FAVORABLE.  A SIMILAR SITN APRS TO BE IN PLACE FOR THU AS WELL.
TEMPS GNLY BELOW NORMAL EXPECTED.

IN THE LONGER TERM THE MODELS ARE IN PRETTY GOOD AGREEMENT.  THE
CLOSED UPPER LEVEL LOW W OF THE PACIFIC NW BEGINS MOVING ENE BY LATE
THU AND FRI TOWARDS BC...REACHING THE BC COAST BY SAT.  THIS FORCES
THE SHARP UPR LVL RIDGE THAT WAS ALONG THE WEST COAST
EASTWARD...WITH THE CENTER OF THE UPR LVL RIDGE OVER SRN CALIF ALSO
MOVING E ON FRI.  THIS WILL PUT FCST AREA INTO MORE WLY FLOW ALOFT
BY SUNDAY WITH A CONTD DRYING AND WARMING TREND MTNS AND E.  BY MON
THE CENTER OF THE UPR LVL RIDGE IS FCST BY THE MRF TO BE BACK TO OUR
S OVER SRN NM WITH MONSOON MSTR AGAIN ROTATING ARND IT SO WILL
INTRODUCE CHC OF AFTN/EVNG TSTMS THEN BUT CONTD WARM.  THERE WILL BE
A NEW SFC HI MOVING S INTO THE NRN PLAINS ON SAT AND WILL HAVE TO
WATCH THIS FOR BACKDOOR POTENTIAL ON THE PLAINS LATE SAT AND SUN.
RIGHT NOW ALL LONG RANGE PROGS AND AVN EXTENSION KEEP IT JUST EAST
OF AREA BUT ANY FURTHER W DIGGING OF THE ASSOCIATED UPR LVL WAVE WUD
PUSH IT INTO OUR AREA AND MAKE FOR COOLER AND WETTER CONDS SAT/SUN
AND MAYBE EVEN MON INSTEAD OF WARMER AND DRIER.  FOR NOW WILL GO
WITH THE HIGH STAYING TO OUR E BUT WOULDNT BE SURPRISED IF WE HAVE
TO GO THE OTHER WAY TOMORROW.   SZOKE

.DEN...NONE.

In the hours before

Local storm report, Aug 13, 8:20 PM MDT, 1 hour 15 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DENVER CO
820 PM MDT MON AUG 13 2001

...PRELIMINARY STORM REPORT FOR AUGUST 13 2001...

TIME(MDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0647 PM    1 N ARICKAREE             CO   1.00 INCH HAIL
08/13/01   WASHINGTON

SMITH
Local storm report, Aug 13, 8:40 PM MDT, 55 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DENVER CO
840 PM MDT MON AUG 13 2001

...PRELIMINARY STORM REPORT FOR AUGUST 13 2001...

TIME(MDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0647 PM    1 N ARICKAREE             CO   1.00 INCH HAIL
08/13/01   WASHINGTON                     60-80 MPH TSTORM WINDS
                                          ESTIMATED BY SPOTTER

SMITH

The office that day

Everything else NWS Denver/Boulder, CO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 13, 6:21 PM MDTFlash Flood WarningBOUWashington99 min
Aug 13, 8:01 PM MDTFlash Flood WarningBOUWashington89 min

Nearby

Flash Flood Warnings in Colorado, 2001Every flash flood warning in 2001

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.